Nonlinear wave motions in stratified boundary layers

James P. Denier*, Jillian A K Stott, Eunice W. Mureithi

*Corresponding author for this work

Research output: Contribution to journalArticlepeer-review

1 Citation (Scopus)


We consider nonlinear wave motions in strongly buoyant mixed forced-free convection boundary layer flows. In the natural limit of large Reynolds number the nonlinear evolution of a single monochromatic wave mode is shown to be governed by a novel wave/mean-flow interaction in which the wave amplitude and the wave induced mean-flow are of comparable size. A nonlinear integral equation describing the bifurcation to finite-amplitude travelling wave solutions is derived. Solutions of this equation are presented together with a discussion of their physical significance.

Original languageEnglish
Pages (from-to)105-114
Number of pages10
JournalTheoretical and Computational Fluid Dynamics
Issue number1-4
Publication statusPublished - 1998
Externally publishedYes


Dive into the research topics of 'Nonlinear wave motions in stratified boundary layers'. Together they form a unique fingerprint.

Cite this